DOI: 10.5472/marumj.2071807 ISSN: 1019-1941

Cutaneous flagellate hyperpigmentation with bleomycin in testicular germ cell malignancy: Case report

Ambika Nand Jha, Rabia Alam, Sakshi Tyagi, Swati Sharma, Rishabh Gupta, Piyush Mittal, Shitij Goel, Ashok Kumar Gupta
Bleomycin is an integral component of chemotherapy regimens for testicular germ cell tumors. While effective, it can produce characteristic cutaneous adverse reactions. Among these, flagellate dermatosis is rare but distinctive, and timely recognition is important to avoid misdiagnosis and unnecessary discontinuation of therapy.A 21-year-old male undergoing treatment for testicular germ cell tumor received bleomycin (30 U diluted in 500 mL normal saline, infused intravenously over 1 hour on days 1, 8, and 15; Cycle 2). Within 8–10 hours following infusion, he developed multiple linear, whip-like erythematous streaks that gradually evolved into hyperpigmented macules and patches. The distribution involved the trunk, extremities, neck, palms, soles, and scalp. The lesions were pruritic but not painful, and there was no mucosal or systemic involvement. The cumulative dose of bleomycin at the time of onset was approximately 60 units. The patient was treated with oral antihistamines and topical mometasone furoate 0.1% cream, resulting in significant improvement in pruritus. Over the following months, the erythematous changes subsided, and the residual pigmentation gradually faded and resolved completely.Bleomycin-induced flagellate hyperpigmentation is a benign, self-limiting cutaneous reaction. Management is primarily supportive, including emollients and symptomatic therapy. It is important to distinguish this condition from dermatitis artefacta and dermographism. As the reaction is primarily cosmetic, discontinuation of bleomycin is rarely required unless pigmentation is extensive or distressing. In contrast to typical presentations, this case demonstrated an unusually early onset and atypical distribution involving the palms, soles, and scalp.Flagellate dermatosis is an uncommon but characteristic cutaneous manifestation of bleomycin therapy. Early recognition, appropriate patient counselling, and supportive care allow continuation of chemotherapy without interruption. Awareness of this condition is essential to prevent misdiagnosis and unnecessary modification of chemotherapy.

More from our Archive